Thunderstorm Wind, Perry
- When
- April 30, 10:00 PM CST
- Where
- Perry County, Du Quoin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 38.020, -89.230
Large tree limbs were down on power lines.
Thunderstorms developed ahead of an eastward moving cold front over the Ozarks. Strengthening mid-level winds ahead of a strong shortwave trough over the central Plains aided storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed ahead of an eastward moving cold front over the Ozarks. Strengthening mid-level winds ahead of a strong shortwave trough over the central Plains aided storm development. Moderate instability combined with strong effective bulk shear around 50 knots provided very favorable conditions for supercells as the storms spread northeastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:09 PM CST, 8 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT FRI APR 30 2010
...SIGNIFICANT HEAVY RAIN EVENT LIKELY TONIGHT ON THROUGH THE
WEEKEND...
.DISCUSSION...
SHORT TERM /TONIGHT THROUGH SUNDAY/...MODEL GUIDANCE AND HPC
CONTINUES TO SHOW A SIGNIFICANT HEAVY RAIN AND POTENTIAL FLOOD
EVENT TONIGHT THROUGH SUNDAY...COMING IN TWO WAVES. THE FIRST
WAVE WILL BE TONIGHT INTO EARLY SATURDAY...ESPECIALLY ACROSS
SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS...GRADUALLY PROGRESSING
EAST INTO CENTRAL SECTIONS OF THE CWFA TOWARD 12Z SAT. THERE IS
A SLIGHT RISK OF SOME SEVERE THUNDERSTORM ACTIVITY OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND THIS EVENING.
THAT IS WHEN MODELS SHOW THE GREATEST DEGREE OF INSTABILITY.
A POTENTIAL LULL...OR SLIGHT DECREASE WILL BE POSSIBLE SATURDAY
ESPECIALLY NORTH AND WEST OF THE OHIO RIVER. THEN ROUND TWO IS
EXPECTED SATURDAY NIGHT INTO SUNDAY...AND ESPECIALLY SOUTH AND
EAST OF A LINE FROM PRINCETON INDIANA TO DEXTER MISSOURI INCLUDING
WEST KENTUCKY. AS STATED BEFORE...THE LOW LEVEL MOIST INFLUX WILL
BE VERY IMPRESSIVE...WITH UPPER JET DYNAMICS INTERACTING...WHICH
WILL LIKELY RESULT IN RATHER EFFICIENT CONVECTION AND HEAVY RAIN.
AS OF RIGHT NOW...WE ARE GOING TO STAY CLOSE TO OUR GOING STORM
TOTAL QPF FORECASTS. WE EXPECT 2 TO 3 INCH RAIN TOTALS OVER THE
NW 1/4 OF THE FA...SAY ALONG A LINE FROM GREENVILLE MO...TO MT
CARMEL IL...AND POINTS NORTH. SOUTHEAST OF THAT LINE...WHICH
INCLUDES ALL OF WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS...FAR
SOUTHEAST MISSOURI AND SOUTHWEST INDIANA...3 TO 5 INCHES OF RAIN
APPEARS LIKELY. SOME MODELS...AS WELL AS HPC ARE PROJECTING
GREATER THAN 6 INCHES ACROSS WEST KENTUCKY (NAM AND ECMWF SHOW 8
TO 10 INCHES). THE LAST TIME WE SAW STORM TOTAL RAINFALL AMOUNTS
OF THIS MAGNITUDE...WAS DURING THE MARCH 18TH-19TH 2008 FLOOD
EVENT THAT AFFECTED PARTS OF THE REGION AND ESPECIALLY SOUTHEAST
MISSOURI INTO SOUTHERN ILLINOIS.
THE SATURDAY NIGHT THROUGH SUNDAY TIME FRAME WILL BE OF GREATEST
CONCERN. TONIGHTS CONVECTION WILL PRIME THE REGION WITH ITS INITIAL
RAINS. THE HEAVIEST RAINS ARE EXPECTED LATE SATURDAY INTO EARLY
SUNDAY...BEFORE SHIFTING EAST OF THE AREA BY SUNDAY EVENING. TO
ACCOUNT FOR TIMING ISSUES...WE ARE GOING TO ADJUST THE FLASH FLOOD
WATCH...AND HAVE SE MISSOURI AND SRN ILLINOIS IN TONIGHT THROUGH
MIDDAY SUNDAY...AND HAVE WEST KENTUCKY INTO SOUTHWEST INDIANA IN
A FLASH FLOOD WATCH SATURDAY INTO SUNDAY NIGHT.
THE PROBABILITY FOR SEVERE STORMS SEEMS RATHER LOW SATURDAY THROUGH
SUNDAY DUE TO A WARMING MID LEVEL THERMAL PROFILE...AND MARGINAL
INSTABILITY SEEN IN THE MODELS. THE WIND FIELDS WILL BE IMPRESSIVE
SO IT IS HARD TO COMPLETELY DISCOUNT THE SEVERE WEATHER ASPECT.
OUR MODEL PREFERENCE IS A BLEND OF THE LAST SEVERAL RUNS OF THE
HI-RES ECMWF...THE 12Z NAM AND 06Z GFS. THE NEW 12Z GFS HAS
SHIFTED AROUND A BIT AND LOWERED QPF AMOUNTS...SOMETHING NOT SEEN
IN THE OTHER MODELS UP TO THIS POINT. THE SREF IS RATHER UNDERDONE
COMPARED TO THE OTHER MODELS STORM TOTAL QPF.
..NOLES..
LONG TERM /MONDAY THROUGH FRIDAY/...MAINLY DRY AND SEASONABLY
WARM CONDITIONS ARE EXPECTED AS A DEEP LAYER RIDGE SLOWLY CROSSES
THE GULF COAST REGION. SOUTHWEST FLOW WILL RESULT IN HIGHS
GRADUALLY CLIMBING FROM ABOUT NORMAL ON MONDAY TO THE LOWER 80S BY
THE END OF THE WEEK. THE 500 MB FLOW PATTERN WILL BECOME ZONAL
LATE IN THE WEEK...WITH THE STRONGEST FLOW REMAINING NEAR OR NORTH
OF THE REGION. A SURFACE COLD FRONT WILL SAG SOUTH TOWARD THE
LOWER OHIO VALLEY BY THE END OF THE WEEK. HOWEVER...THE AVAILABLE
MOISTURE AND INSTABILITY LOOKS MEAGER. SLIGHT CHANCE POPS APPEAR
REASONABLE FOR FRIDAY /DAY 7/.
THE ONLY OTHER SLIGHT CHANCE OF PRECIP IS EARLY IN THE PERIOD
/MONDAY AND MONDAY NIGHT/ AS THE REMNANTS OF THE SOUTHWESTERN UPPER
TROUGH LIFT NORTHEAST ACROSS THE LOWER OHIO VALLEY. LOW LEVEL
MOISTURE/CONVERGENCE/INSTABILITY WILL BE TOO LOW FOR ANYTHING MORE
THAN SLIGHT CHANCE POPS.
..YORK..
&&
.AVIATION...
A SURGE OF MOISTURE AND INSTABILITY MOVING NORTH ACROSS THE REGION
WILL RESULT IN WIDESPREAD RAIN AND THUNDERSTORMS TONIGHT INTO
SATURDAY. INITIALLY...LOW CLOUDS OVER THE TAF SITES WILL PRODUCE
LOCAL MVFR CIGS THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP OVER SRN
MISSOURI THIS AFTERNOON...THEN SHIFT EAST/NORTHEAST ACROSS THE LOWER
OHIO VALLEY THIS EVENING. STRONG GUSTY WINDS WILL ACCOMPANY THESE
STORMS OVER SE MISSOURI THIS EVENING...BUT SHOULD DIMINISH
OVERNIGHT. A PERIOD OF WIDESPREAD IFR CONDITIONS IN TSTMS IS
EXPECTED LATER TONIGHT...THEN A SLOW IMPROVEMENT SHOULD OCCUR
SATURDAY MORNING.
..YORK..
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-HAMILTON-JACKSON-
JEFFERSON-JOHNSON-PERRY IL-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR GALLATIN-HARDIN-MASSAC-POPE.
IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 924 PM CDT FRI APR 30 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 924 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL SPREAD NORTHEASTWARD FROM SOUTHERN MISSOURI AND NORTHEAST ARKANSAS ACROSS ALL OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AS WELL AS THE PURCHASE AREA OF WEST KENTUCKY THROUGH THE LATE EVENING AND INTO THE EARLY MORNING HOURS. THE POTENTIAL EXISTS FOR CERTAIN LOCATIONS TO EXPERIENCE MULTIPLE SEVERE STORMS TONIGHT. IN ADDITION...LOCALLY VERY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING ISSUES THROUGH THE NIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. REFER TO THE WATCH FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED FROM SATURDAY THROUGH EARLY SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA AS A RESULT. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT MAINLY SATURDAY AND SATURDAY NIGHT. THE KEY WILL BE THE DEGREE OF INSTABILITY...AND WHETHER OR NOT THERE WILL BE ENOUGH. THE PRIMARY CONCERN WILL REMAIN HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE NIGHT FOR ALL OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AND THE PURCHASE AREA OF WEST KENTUCKY. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN OVER THE ENTIRE AREA SATURDAY THROUGH SUNDAY. SPOTTERS ARE REMINDED TO REPORT LOCATIONS WHERE DITCHES ARE NEARLY FULL OF WATER AND WHERE WATER IS OVER THE ROADS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL PATTON 37.44N 90.04W
04/30/2010 M0.75 INCH BOLLINGER MO LAW ENFORCEMENT
DIME SIZE HAIL REPORTED IN AND AROUND PATTON.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 2 W SEDGEWICKVILLE 37.52N 89.94W
04/30/2010 M1.00 INCH BOLLINGER MO EMERGENCY MNGR
QUATER SIZE HAIL WEST OF TOWN NEAR THE END OF HIGHWAY EE.
&&
SMITTYThe Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
2 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Large tree limbs were down on power lines.
Street flooding was reported in Zeigler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220092, 220093, 220094, 221166.